Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 30, NWS Pittsburgh, PA

May 27, 2014Greene County, Pennsylvania; Belmont County, Ohio; Marshall County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 27, 2014, 12:56 PM EDT for Greene County, Pennsylvania; Belmont County, Ohio; Marshall County, West Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2014, 12:56 PM EDT (16:56 UTC)
Expired
May 27, 2014, 1:45 PM EDT
In force
49 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Belmont County, OH, Greene County, PA, Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 77 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 4.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:58 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 27, 10:58 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1058 AM EDT TUE MAY 27 2014

.SYNOPSIS...
A SLOW MOVING COLD FRONT WITH SEVERAL UPPER LEVEL DISTURBANCES
WILL BRING SHOWERS AND THUNDERSTORMS THROUGH THE MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
NEXT WEAK SHORTWAVE HARD TO DEPICT IN WATER VAPOR IMAGES BUT AREA
OF CLOUDS AND DEVELOPING SHOWERS OVER NORTHERN OH ASSOCIATED WITH
IT WILL TREK SOUTHEAST ACROSS MUCH OF REGION THIS AFTERNOON. TRIED
TO TIME LIKELY POPS AS THIS PASSES THIS AFTERNOON INTO EARLY
EVENING. ADJUSTED MAX TEMPS UP A DEGREE OR TWO WHERE ESPECIALLY
WHERE MORNING SUNSHINE HAS ALLOWED TEMPS TO RISE A BIT MORE
QUICKLY. CLOUDS AND SHOWERS WILL THEN TEMPER TEMPERATURE RISE THIS
AFTERNOON. SEVER THREAT APPEARS LIMITED WITH MODEST INSTABILITY
AND WEAK SHEAR.

FOR TONIGHT TRENDED POPS DOWN IN THE EVENING WITH LOSS OF DAYTIME
HEATING. STILL MUCH UNCERTAINTY ON REDEVELOPMENT AHEAD OF SLOW
MOVING FRONT SO LEFT LIKELY POPS ACROSS MUCH OF THE CORRIDOR
BETWEEN FROM I-80 AND I-70 LATER TONIGHT FOR NOW. NO CHANGES TO
TEMPERATURES.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
THE COLD FRONT WILL SLOWLY PROGRESS SOUTHWARD AND CONVECTION WILL
ERUPT MAINLY AT TIMES WHEN SHORTWAVES ARE CROSSING THE REGION. HAVE
INTRODUCED LIKELY POPS WEDNESDAY AND EARLY THURSDAY FOCUSING ALONG
THE FRONT. STEADILY INCREASING PW VALUES AND WEAK FLOW WILL HELP
PRODUCE LOCALLY HEAVY RAINFALL BUT FLOODING DOES NOT SEEM TO BE A
CONCERN AT THIS TIME BECAUSE THE REGION HAS RECENTLY BEEN DRY.

AS THE COLD FRONT MOVES SOUTH AND EAST...POPS WILL STEADILY
DECREASE THURSDAY NIGHT. HIGH PRESSURE IS EXPECTED TO DEVELOP TO
THE NORTH FRIDAY BRINGING DRY WEATHER.

USED A BLEND OF GFS AND MOS GUIDANCE TO ADJUST
TEMPERATURES...YIELDING A SLIGHTLY WARMER THAN NORMAL FORECAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
RIDGE OF HIGH PRESSURE WILL DOMINATE THE WEEKEND WITH ABOVE NORMAL
TEMPERATURES. THE NEXT SYSTEM APPROACHES AND INCREASES THE CHANCE
OF RAIN EARLY NEXT WEEK. LITTLE DIFFERENCES BETWEEN THE ECMWF AND
GFS HAVE LED TO NO HIGHER THAN CHANCE POPS IN THE FORECAST FOR MON/TUE.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
EXPECT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AS A DISTURBANCE PASSES ACROSS THE REGION. BRIEF IFR
POSSIBLE IN ANY STORM BUT OVERALL VFR OUTSIDE OF SHOWERS OR
STORMS.

.OUTLOOK.../TONIGHT THROUGH SATURDAY/...
A CHANCE FOR SHOWERS AND THUNDERSTORMS REMAINS IN THE FORECAST
THROUGH THURSDAY...ALSO BRINGING A CHANCE FOR RESTRICTIONS. VFR
CONDITIONS ARE EXPECTED THURSDAY NIGHT THROUGH SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 27, 9:13 AM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
913 AM EDT TUE MAY 27 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-281315-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
913 AM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:27 PM EDTSpecial Weather StatementPBZWashington18 min
May 27, 1:59 PM EDTSpecial Weather StatementPBZBeaver16 min
May 27, 2:07 PM EDTSpecial Weather StatementPBZFayette23 min
May 27, 2:08 PM EDTSpecial Weather StatementPBZIndiana22 min
May 27, 2:14 PM EDTSpecial Weather StatementPBZWashington31 min
May 27, 3:08 PM EDTSpecial Weather StatementPBZWestmoreland37 min
May 27, 3:25 PM EDTSevere Thunderstorm WarningPBZWestmoreland20 min
May 27, 3:34 PM EDTSpecial Weather StatementPBZFayette41 min
May 27, 3:47 PM EDTSpecial Weather StatementPBZWestmoreland28 min
May 27, 3:58 PM EDTAreal Flood AdvisoryPBZWestmoreland3 hr
May 27, 4:27 PM EDTSpecial Weather StatementPBZGreene33 min
May 27, 4:39 PM EDTAreal Flood WarningPBZWestmoreland3 hr
May 27, 6:59 PM EDTSpecial Weather StatementPBZAllegheny31 min
May 27, 7:59 PM EDTSpecial Weather StatementPBZAllegheny46 min
May 27, 1:09 PM EDTSpecial Weather StatementPBZCarroll21 min
May 27, 1:30 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson30 min
May 27, 7:01 PM EDTSpecial Weather StatementPBZGuernsey29 min
May 27, 7:05 PM EDTAreal Flood AdvisoryPBZMuskingum4 hr
May 27, 4:54 AM EDTSpecial Weather StatementPBZTucker51 min
May 27, 1:16 PM EDTSpecial Weather StatementPBZWetzel14 min
May 27, 5:41 PM EDTSpecial Weather StatementPBZPreston34 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Severe Thunderstorm Warnings in Ohio, 2014Severe Thunderstorm Warnings in West Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.